MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Model Number 22268
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/17/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a k-wire and a screw were placed in the patient's spine in a different position than desired with navigation involved, although according to the hospital: the k-wire (at right l4) and screw (at left l4) not placed as intended with navigation were corrected in the very same surgery (replaced without aid of navigation).The outcome of the surgery was successful as intended, with all screws placed in their correct final positions as intended.There was no direct (or increased) risk of harm to a critical structure due to this issue.There was no actual harm/negative clinical effect to the patient due to this issue (also not due to surgery/anesthesia prolonged by about 30 min).There were no further medical/surgical remedial actions necessary, done or planned for this patient due to this issue; hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the approx.4-5mm inferior deviation of the k-wire and screw is: a suboptimal point acquisition (located in clustered area versus spread out over larger area with only a few points acquired on the spinous process) for the patient anatomy registration to the navigation performed by the user, not following brainlab requirements, which caused the navigation software to not find an accurate match in the region of interest as desired for this specific procedure in between the preoperative image dataset and the actual patient anatomy.Apparently, the resulting deviation of the navigation display was visible to the user during the required thorough verification of the registration accuracy (at the verification step) via a displayed warning that was acknowledged by him, and thereby accepting the registration to proceed.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery (on (b)(6) 2023) on the spine for fusion of l4-5 and decompression of l4-l5-s1, due to lumbar radiculopathy and spondylolisthesis at l4-5, with intended placement of 4 screws, was performed with the aid of the display by the brainlab software spine & trauma 3d navigation 2.5.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array on the spinous process of vertebra l4.Used the navigated pointer for surface matching to acquire registration points on the bone of vertebra l4 to register the current patient anatomy to the navigation, matching it to a pre-operatively acquired ct scan.Verified the registration and accepted the accuracy to proceed.Planned screw trajectories for right and left l4 using the navigated drill guide.Placed a k-wired at right l4 using the navigated drill guide and navigated non-brainlab tap.Verified the registration accuracy and proceeded.Placed a screw at left l4 using the navigated drill guide, a navigated non-brainlab tap, and a non-navigated non-brainlab screwdriver.Used the navigated pointer periodically to verify registration accuracy.Acquired an x-ray and determined that k-wire and screw placements deviate from their intended position (4-5 mm inferior and slightly rotated).Abandoned navigation and completed the surgery conventionally.According to the hospital: the k-wire (at right l4) and screw (at left l4) not placed as intended with navigation were corrected in the very same surgery (replaced without aid of navigation).The outcome of the surgery was successful as intended, with all screws placed in their correct final positions as intended.There was no direct (or increased) risk of harm to a critical structure due to this issue.There was no actual harm/negative clinical effect to the patient due to this issue (also not due to surgery/anesthesia prolonged by about 30 min).There were no further medical/surgical remedial actions necessary, done or planned for this patient due to this issue; hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key16929252
Report Number8043933-2023-00036
Device Sequence Number12495345
Product Code HAW
UDI-Device Identifier04056481000714
UDI-Public04056481000714
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K070106
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268
Device Catalogue Number71115
Device Lot NumberSW V. 2.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/17/2023
Initial Report FDA Received Date05/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/23/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown